Program Schedule

760
Piperacillin/Tazobactam-Induced Adverse Drug Events in Pediatric Patients on Outpatient Parenteral Antimicrobial Therapy (OPAT)

Session: Poster Abstract Session: Clinical Practice Issues
Friday, October 10, 2014
Room: The Pennsylvania Convention Center: IDExpo Hall BC
Posters
  • Sabella-Final Poster.pdf (160.5 kB)
  • Background:

    Piperacillin/tazobactam is an ureidopenicillin (piperacillin) combined with a ß-lactamase inhibitor (tazobactam). We have noted an increased rate of suspected piperacillin/tazobactam-related adverse drug events (ADEs) compared to other antibiotics in patients on Outpatient Parenteral Antimicrobial Therapy (OPAT). We sought to compare ADEs in patients who received piperacillin/tazobactam vs other antibacterial agents.

    Methods:

    Patients (< 18 y of age) who received antibacterial agents as OPAT from 1/2010-12/2012 were included. Data collected included demographics, clinical features and ADEs documented during therapy (including abnormal signs/symptoms and abnormal lab values) and considered to be antibiotic-related if there was no other explanation along with resolution of symptoms or normalization of lab values upon discontinuation of the antibiotic.

    Results:

    106 patients (age range 2m-17.9y; median 10.5y; 61 males) met inclusion criteria. 38 patients received piperacillin/tazobactam vs 68 patients received other antibacterial agents. The most common diagnoses treated with OPAT were perforated appendicitis (29%), pneumonia (18%), and osteomyelitis (13%). Of those who received piperacillin/tazobactam, 15 patients (39%) developed ADEs [most commonly fever (73%), transaminitis (67%), leukopenia (67%), neutropenia (67%), rising ESR and CRP (67%)] abdominal pain (40%), rash (20%), and vomiting (20%)], vs. 3 patients (4%) who received other antibacterial agents (p = <0.001). 80% of patients had ADEs that included a constellation (3 or more) of clinical and laboratory features with a median time-to-ADEs of 17d (range 7d- 23d). 67% of patients with ADEs were hospitalized with a median length of stay of 4 days.

    Conclusion:

    Patients receiving piperacillin/tazobactam in OPAT had a significantly increased risk of ADEs compared to other antibacterial agents.  These events often manifested with a constellation of clinical findings that frequently were thought to be related to the primary diagnosis rather than ADEs, and often resulted in re-hospitalization and a change or cessation of therapy.

    Dawood Yusef, MD1, Blanca E Gonzalez, M.D2, Charles B Foster, MD1, Johanna Goldfarb, MD1, Carla Saracusa, RN1, Sarah Worley, MS3 and Camille Sabella, MD1, (1)Center for Pediatric Infectious Diseases, Cleveland Clinic Children's Hospital, CLEVELAND, OH, (2)Center for Pediatric Infectious Diseases, Cleveland Clinic Children's Hospital, Cleveland, OH, (3)Quantitative Health Sciences, Cleveland Clinic, CLEVELAND, OH

    Disclosures:

    D. Yusef, None

    B. E. Gonzalez, None

    C. B. Foster, None

    J. Goldfarb, None

    C. Saracusa, None

    S. Worley, None

    C. Sabella, None

    Findings in the abstracts are embargoed until 12:01 a.m. EDT, Oct. 8th with the exception of research findings presented at the IDWeek press conferences.

    Sponsoring Societies:

    © 2014, idweek.org. All Rights Reserved.

    Follow IDWeek